Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 11, NWS Nashville, TN

April 2, 2009Clay County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 2, 2009, 10:36 PM CDT for Clay County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2009, 10:36 PM CDT (03:36 UTC)
Expired
Apr 3, 2009, 2:30 AM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Clay County, TN

The radar

The Nashville radar (KOHX), 95 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 11:30 PM CDTFLASH FLOODCelina, TNIN WEST END OF COUNTY...6 TO 10 INCHES OF WATER OVER HIGHWAY 52 WEST AND SEVERAL INCHES OF WATER OVER HIGHWAY 53 SOUTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 030336
FFWOHX
TNC027-030730-
/O.NEW.KOHX.FF.W.0011.090403T0336Z-090403T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CELINA...

* UNTIL 230 AM CDT

* AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED OVER TWO INCHES OF RAIN HAS FALLEN IN THE WARNED AREA.   
  THIS MAY LEAD TO RISES ON AREA CREEKS AND STREAMS...ESPECIALLY
  LINE CREEK AND HURRICANE CREEK...AND OTHER TRIBUTARIES IN WESTERN
  CLAY COUNTY.
    
PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3662 8528 3655 8529 3652 8543 3643 8549
      3650 8562 3650 8569 3652 8571 3651 8573
      3650 8572 3651 8575 3663 8576

$$
31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 10:06 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 2, 10:06 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 PM CDT THU APR 2 2009

.UPDATE...
LATEST ANALYSIS SHOWING MAIN SFC/LL LOW NOW CENTERED NEAR CLARKSVILLE
...WITH COLD FRONT NEARING THE TN RIVER. CONVECTION REMAINS WIDESPREAD
ACROSS THE CWA BUT THE INTENSITY HAS CALMED DOWN SOME WITH AIRMASS
NOT QUITE AS UNSTABLE. TOR WATCH 112 REMAINS IN EFFECT UNTIL 2 AM
BUT WILL LIKELY START TO CLEAR COUNTIES AS WESTERN EDGE OF CONVECTION
CONTINUES TO MOVE EAST. AT THIS POINT...MAIN THREAT SEEMINGLY IS
LOCALIZED FLOODING...WHICH MAY CONTINUE INTO THE EARLY MORNING AS
CONVECTION SLOWLY PULLS OUT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Apr 2, 5:41 AM CDT, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
541 AM CDT THU APR 2 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-031045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
541 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM IS MOVING OUT OF THE PLAINS. A COMBINATION
OF FAVORABLE THERMODYNAMIC FACTORS AND LOW LEVEL WIND SHEAR WILL
PRODUCE A CHANCE OF SEVERE STORMS OVER THE MIDSTATE DURING THE
AFTERNOON AND EVENING. THE HEAVIEST STORMS WILL LIKELY ENTER THE
WESTERN MIDSTATE IN THE AFTERNOON AND MOVE ACROSS THE AREA DURING THE
AFTERNOON AND EVENING HOURS. THE MOST COMMON THREAT WILL BE
DAMAGING HAIL AND WINDS. A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL ENTER THE MIDSTATE ON SUNDAY WITH
SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THESE STORMS
ARE UNLIKELY TO REACH SEVERE LEVELS. A GOOD PUNCH OF COLD AIR
BEHIND THE FRONT IS EXPECTED WITH SCATTERED SNOW SHOWERS IN THE
CUMBERLAND PLATEAU. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS LIKELY THIS AFTERNOON
AND EVENING.

JLM

In the hours before

Local storm report, Apr 2, 5:35 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
535 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TORNADO          NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   NWS EMPLOYEE

            AT 1204 MURFREESBORO ROAD ROOF DAMAGE TO BLDG/20 TO 30
            CARS DAMAGED IN PARKING LOT.

&&

BBOYD
Local storm report, Apr 2, 9:12 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FLOOD            10 S COLUMBIA           35.48N 87.05W
04/02/2009                   MAURY              TN   AMATEUR RADIO

            FLOODING REPORTED ALONG TERRAPIN BRANCH CREEK, PEOPLE
            BEING RESCUED FROM A HOUSE

0351 PM     FLOOD            3 NNE FRANKLIN          35.97N 86.82W
04/02/2009                   WILLIAMSON         TN   AMATEUR RADIO

            FLOODING REPORTED ON CHAPEL ROAD - MURRAY LANE AREA.

0359 PM     TORNADO          NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   NWS EMPLOYEE

            AT 1204 MURFREESBORO ROAD ROOF DAMAGE TO BLDG/20 TO 30
            CARS DAMAGED IN PARKING LOT.

0400 PM     TORNADO          7 E NASHVILLE           36.17N 86.66W
04/02/2009                   DAVIDSON           TN   EMERGENCY MNGR

            NUMEROUS LARGE TREES DOWN AT KIPPLING AND HAROLD DRIVE IN
            DONELSON AREA

0402 PM     TORNADO          NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   TRAINED SPOTTER

            I40 AND BRILEY PARKWAY 2 OVERTURNED SEMI-TRUCKS

0405 PM     TSTM WND DMG     2 E NASHVILLE           36.17N 86.75W
04/02/2009                   DAVIDSON           TN   TRAINED SPOTTER

            TREES DOWN ON WOODBURY DR IN DONNELSON

0406 PM     TORNADO          7 E NASHVILLE           36.17N 86.66W
04/02/2009                   DAVIDSON           TN   EMERGENCY MNGR

            POSSIBLE TORNADO REPORTED AT KERMIT DRIVE AND WOODBURY
            DRIVE IN DONELSON

0407 PM     FLOOD            NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   PUBLIC

            FLOODING REPORTED AT CENTENNIAL PARK, WATER OVER WHEEL
            WELLS OF CARS.

0426 PM     FLOOD            COLUMBIA                35.62N 87.05W
04/02/2009                   MAURY              TN   AMATEUR RADIO

            4 INCHES OF WATER ON ROADS AROUND LEGION PARK IN COLUMBIA

0432 PM     FLOOD            3 W LAWRENCEBURG        35.25N 87.39W
04/02/2009                   LAWRENCE           TN   AMATEUR RADIO

            FLOODING REPORTED ON U.S. HIGHWAY 64

0432 PM     FLOOD            3 W LAWRENCEBURG        35.25N 87.39W
04/02/2009                   LAWRENCE           TN   AMATEUR RADIO

            ONE FOOT OF WATER REPORTED ON U.S. HIGHWAY 64 BLOCKING
            TRAFFIC

&&

JBW
Local storm report, Apr 2, 9:40 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
940 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     FLOOD            MANCHESTER              35.47N 86.08W
04/02/2009                   COFFEE             TN   TRAINED SPOTTER

            STORM SPOTTERS REPORTED SEVERAL ROADS COVERED WITH WATER
            IN MANCHESTER AND HILLSBORO.

&&

JBW
Local storm report, Apr 2, 9:43 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
943 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FLOOD            10 S COLUMBIA           35.48N 87.05W
04/02/2009                   MAURY              TN   AMATEUR RADIO

            FLOODING REPORTED ALONG TERRAPIN BRANCH CREEK, PEOPLE
            BEING RESCUED FROM A HOUSE

0351 PM     FLOOD            3 NNE FRANKLIN          35.97N 86.82W
04/02/2009                   WILLIAMSON         TN   AMATEUR RADIO

            FLOODING REPORTED ON CHAPEL ROAD - MURRAY LANE AREA.

0359 PM     TORNADO          NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   NWS EMPLOYEE

            AT 1204 MURFREESBORO ROAD ROOF DAMAGE TO BLDG/20 TO 30
            CARS DAMAGED IN PARKING LOT.

0400 PM     TORNADO          7 E NASHVILLE           36.17N 86.66W
04/02/2009                   DAVIDSON           TN   EMERGENCY MNGR

            NUMEROUS LARGE TREES DOWN AT KIPPLING AND HAROLD DRIVE IN
            DONELSON AREA

0402 PM     TORNADO          NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   TRAINED SPOTTER

            I40 AND BRILEY PARKWAY 2 OVERTURNED SEMI-TRUCKS

0405 PM     TSTM WND DMG     2 E NASHVILLE           36.17N 86.75W
04/02/2009                   DAVIDSON           TN   TRAINED SPOTTER

            TREES DOWN ON WOODBURY DR IN DONNELSON

0406 PM     TORNADO          7 E NASHVILLE           36.17N 86.66W
04/02/2009                   DAVIDSON           TN   EMERGENCY MNGR

            POSSIBLE TORNADO REPORTED AT KERMIT DRIVE AND WOODBURY
            DRIVE IN DONELSON

0407 PM     FLOOD            NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   PUBLIC

            FLOODING REPORTED AT CENTENNIAL PARK, WATER OVER WHEEL
            WELLS OF CARS.

0426 PM     FLOOD            COLUMBIA                35.62N 87.05W
04/02/2009                   MAURY              TN   AMATEUR RADIO

            4 INCHES OF WATER ON ROADS AROUND LEGION PARK IN COLUMBIA

0432 PM     FLOOD            3 W LAWRENCEBURG        35.25N 87.39W
04/02/2009                   LAWRENCE           TN   AMATEUR RADIO

            FLOODING REPORTED ON U.S. HIGHWAY 64

0432 PM     FLOOD            3 W LAWRENCEBURG        35.25N 87.39W
04/02/2009                   LAWRENCE           TN   AMATEUR RADIO

            ONE FOOT OF WATER REPORTED ON U.S. HIGHWAY 64 BLOCKING
            TRAFFIC

0931 PM     FLOOD            MANCHESTER              35.47N 86.08W
04/02/2009                   COFFEE             TN   TRAINED SPOTTER

            STORM SPOTTERS REPORTED SEVERAL ROADS COVERED WITH WATER
            IN MANCHESTER AND HILLSBORO.

&&

JBW
Local storm report, Apr 2, 9:55 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
955 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      ASHLAND CITY            36.28N 87.06W
04/02/2009                   CHEATHAM           TN   LAW ENFORCEMENT

            SEVERAL ROADS WASHED OUT IN THE NORTHERN END OF THE
            COUNTY.

&&

JBW
Local storm report, Apr 2, 9:57 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
957 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FLOOD            10 S COLUMBIA           35.48N 87.05W
04/02/2009                   MAURY              TN   AMATEUR RADIO

            FLOODING REPORTED ALONG TERRAPIN BRANCH CREEK, PEOPLE
            BEING RESCUED FROM A HOUSE

0351 PM     FLOOD            3 NNE FRANKLIN          35.97N 86.82W
04/02/2009                   WILLIAMSON         TN   AMATEUR RADIO

            FLOODING REPORTED ON CHAPEL ROAD - MURRAY LANE AREA.

0359 PM     TORNADO          NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   NWS EMPLOYEE

            AT 1204 MURFREESBORO ROAD ROOF DAMAGE TO BLDG/20 TO 30
            CARS DAMAGED IN PARKING LOT.

0400 PM     TORNADO          7 E NASHVILLE           36.17N 86.66W
04/02/2009                   DAVIDSON           TN   EMERGENCY MNGR

            NUMEROUS LARGE TREES DOWN AT KIPPLING AND HAROLD DRIVE IN
            DONELSON AREA

0402 PM     TORNADO          NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   TRAINED SPOTTER

            I40 AND BRILEY PARKWAY 2 OVERTURNED SEMI-TRUCKS

0405 PM     TSTM WND DMG     2 E NASHVILLE           36.17N 86.75W
04/02/2009                   DAVIDSON           TN   TRAINED SPOTTER

            TREES DOWN ON WOODBURY DR IN DONNELSON

0406 PM     TORNADO          7 E NASHVILLE           36.17N 86.66W
04/02/2009                   DAVIDSON           TN   EMERGENCY MNGR

            POSSIBLE TORNADO REPORTED AT KERMIT DRIVE AND WOODBURY
            DRIVE IN DONELSON

0407 PM     FLOOD            NASHVILLE               36.17N 86.78W
04/02/2009                   DAVIDSON           TN   PUBLIC

            FLOODING REPORTED AT CENTENNIAL PARK, WATER OVER WHEEL
            WELLS OF CARS.

0426 PM     FLOOD            COLUMBIA                35.62N 87.05W
04/02/2009                   MAURY              TN   AMATEUR RADIO

            4 INCHES OF WATER ON ROADS AROUND LEGION PARK IN COLUMBIA

0430 PM     FLASH FLOOD      ASHLAND CITY            36.28N 87.06W
04/02/2009                   CHEATHAM           TN   LAW ENFORCEMENT

            SEVERAL ROADS WASHED OUT IN THE NORTHERN END OF THE
            COUNTY.

0432 PM     FLOOD            3 W LAWRENCEBURG        35.25N 87.39W
04/02/2009                   LAWRENCE           TN   AMATEUR RADIO

            ONE FOOT OF WATER REPORTED ON U.S. HIGHWAY 64 BLOCKING
            TRAFFIC

0432 PM     FLOOD            3 W LAWRENCEBURG        35.25N 87.39W
04/02/2009                   LAWRENCE           TN   AMATEUR RADIO

            FLOODING REPORTED ON U.S. HIGHWAY 64

0931 PM     FLOOD            MANCHESTER              35.47N 86.08W
04/02/2009                   COFFEE             TN   TRAINED SPOTTER

            STORM SPOTTERS REPORTED SEVERAL ROADS COVERED WITH WATER
            IN MANCHESTER AND HILLSBORO.

&&

JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:20 PM CDTFlash Flood WarningOHXGiles, Lawrence3 hr
Apr 2, 9:32 PM CDTAreal Flood WarningOHXCoffee4 hr
Apr 2, 11:30 PM CDTRiver Flood WarningOHXBedford12 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.